Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS New Orleans, LA

October 9, 20207 parishes in Louisiana; Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Oct 9, 2020, 12:36 AM CDT for 7 parishes in Louisiana; Amite County, Wilkinson County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2020, 12:36 AM CDT (05:36 UTC)
Expired
Oct 9, 2020, 4:00 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

What was reported inside it

TimeReportWhereRemark
Oct 9, 1:16 AM CDTFLASH FLOODBaton Rouge, LAHIGH WATER REPORTED AT THE INTERSECTION OF CAPRICE AND REVERIE, THE INTERSECTION OF DALARK AND SUMRALL, AND THE INTERSECTION OF FLORIDA AND NORTH ACADIAN THRUWAY.
Oct 9, 1:25 AM CDTFLASH FLOODBaton Rouge, LAHIGH WATER AT THE ENTRANCE RAMP TO INTERSTATE 110 AT SCENIC HIGHWAY IN BATON ROUGE.
Oct 9, 1:29 AM CDTFLASH FLOODBaton Rouge, LAHIGH WATER REPORTED ON PONDEROSA, BRIGHTVIEW, AND BIRMINGHAM STREETS IN BATON ROUGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGUS54 KLIX 090536
FFWLIX
LAC005-033-037-063-077-121-125-MSC005-157-090900-
/O.NEW.KLIX.FF.W.0029.201009T0536Z-201009T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1236 AM CDT Fri Oct 9 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northern Ascension Parish in southeastern Louisiana...
  East Baton Rouge Parish in southeastern Louisiana...
  East Feliciana Parish in southeastern Louisiana...
  Livingston Parish in southeastern Louisiana...
  East Central Pointe Coupee Parish in southeastern Louisiana...
  Central West Baton Rouge Parish in southeastern Louisiana...
  West Feliciana Parish in southeastern Louisiana...
  Western Amite County in southern Mississippi...
  Wilkinson County in southern Mississippi...

* Until 400 AM CDT.

* At 1236 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 6 inches of rain have fallen. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Baton Rouge, Zachary, Baker, Denham Springs, Gonzales, Port Allen, 
  New Roads, Jackson, St. Francisville, Clinton, Oak Hills Place, 
  Walker, Livingston, Centreville, Sorrento, French Settlement, 
  Woodville, Slaughter, Gloster and Port Vincent.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3073 9157 3133 9134 3134 9114 3132 9111
      3135 9085 3097 9085 3094 9086 3072 9084
      3065 9091 3065 9077 3035 9059 3022 9059
      3022 9063 3016 9066 3014 9079 3029 9103
      3032 9102 3032 9108

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR 

$$

24/RR
3 follow-up statements
554 
WGUS74 KLIX 090700
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
200 AM CDT Fri Oct 9 2020

LAC005-033-037-063-077-121-125-MSC005-157-090900-
/O.CON.KLIX.FF.W.0029.000000T0000Z-201009T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-East Baton Rouge LA-East Feliciana LA-Livingston LA-
Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-Amite MS-
Wilkinson MS-
200 AM CDT Fri Oct 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM CDT EARLY THIS 
MORNING FOR WESTERN AMITE AND WILKINSON COUNTIES AND NORTHERN 
ASCENSION, EAST BATON ROUGE, EAST FELICIANA, LIVINGSTON, EAST 
CENTRAL POINTE COUPEE, CENTRAL WEST BATON ROUGE AND WEST FELICIANA 
PARISHES...

At 200 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain in Norwood to Clinton to 
Greenwell Springs. Between 5 and 9 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Baton Rouge, Zachary, Baker, Denham Springs, Gonzales, Port Allen, 
  New Roads, Jackson, St. Francisville, Clinton, Oak Hills Place, 
  Walker, Livingston, Centreville, Sorrento, French Settlement, 
  Woodville, Slaughter, Gloster and Port Vincent.

Additional rainfall amounts of 2 to 5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3073 9157 3133 9134 3134 9114 3132 9111
      3135 9085 3097 9085 3094 9086 3072 9084
      3065 9091 3065 9077 3035 9059 3022 9059
      3022 9063 3016 9066 3014 9079 3029 9103
      3032 9102 3032 9108

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR 

$$

24/RR
920 
WGUS74 KLIX 090756
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
256 AM CDT Fri Oct 9 2020

LAC005-090806-
/O.CAN.KLIX.FF.W.0029.000000T0000Z-201009T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-
256 AM CDT Fri Oct 9 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN ASCENSION PARISH...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Saturday for 
portions of southeast Louisiana and southern Mississippi.

LAT...LON 3073 9157 3133 9134 3134 9114 3132 9111
      3135 9085 3094 9086 3072 9084 3065 9091
      3065 9077 3035 9059 3022 9059 3023 9065
      3018 9070 3034 9086 3035 9097 3032 9102
      3032 9108

$$

LAC033-037-063-077-121-125-MSC005-157-090900-
/O.CON.KLIX.FF.W.0029.000000T0000Z-201009T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
East Baton Rouge LA-East Feliciana LA-Livingston LA-Pointe Coupee LA-
West Baton Rouge LA-West Feliciana LA-Amite MS-Wilkinson MS-
256 AM CDT Fri Oct 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM CDT EARLY THIS 
MORNING FOR WESTERN AMITE AND WILKINSON COUNTIES AND EAST BATON 
ROUGE, EAST FELICIANA, LIVINGSTON, EAST CENTRAL POINTE COUPEE, 
CENTRAL WEST BATON ROUGE AND WEST FELICIANA PARISHES...

At 256 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain in Woodville to Norwood to 
Clinton. Between 5 and 9 inches of rain have fallen near and north 
to east of the greater Baton Rouge area since Thursday evening. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, New 
  Roads, Jackson, St. Francisville, Clinton, Oak Hills Place, 
  Walker, Livingston, Centreville, French Settlement, Woodville, 
  Slaughter, Gloster, Port Vincent, Wilson and Norwood.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3073 9157 3133 9134 3134 9114 3132 9111
      3135 9085 3094 9086 3072 9084 3065 9091
      3065 9077 3035 9059 3022 9059 3023 9065
      3018 9070 3034 9086 3035 9097 3032 9102
      3032 9108

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR 

$$

24/RR
093 
WGUS74 KLIX 090857
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
357 AM CDT Fri Oct 9 2020

LAC033-037-063-077-121-125-MSC005-157-090907-
/O.EXP.KLIX.FF.W.0029.000000T0000Z-201009T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
East Baton Rouge LA-East Feliciana LA-Livingston LA-Pointe Coupee LA-
West Baton Rouge LA-West Feliciana LA-Amite MS-Wilkinson MS-
357 AM CDT Fri Oct 9 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING 
FOR WESTERN AMITE AND WILKINSON COUNTIES AND EAST BATON ROUGE, EAST 
FELICIANA, LIVINGSTON, EAST CENTRAL POINTE COUPEE, CENTRAL WEST 
BATON ROUGE AND WEST FELICIANA PARISHES...

The heavy rain has tapered off. Flooding is no longer expected to 
pose a threat in the short term. Please continue to heed remaining 
road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Saturday for 
portions of southeast Louisiana and southern Mississippi. Additional 
heavy rain may redevelop later today. Remain vigilant for flash 
flooding as ground will already be saturated and area streams will 
be swollen.

LAT...LON 3073 9157 3133 9134 3134 9114 3132 9111
      3135 9085 3094 9086 3072 9084 3065 9091
      3065 9077 3035 9059 3022 9059 3023 9065
      3018 9070 3034 9086 3035 9097 3032 9102
      3032 9108

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 4:00 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Oct 8, 4:00 PM CDT, 8 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
400 PM CDT Thu Oct 8 2020
.Discussion...
The main concern in this forecast package remains as the impacts to
our CWA from Hurricane Delta.

Portions of our area are already starting to see some light showers
that have been very brief. Radar will continue picking up this
afternoon into the evening with heavier showers and some possible
thunderstorms. We will see conditions worsen overnight as Hurricane
Delta pushes northward into the gulf. Temperatures should top out
around... today and overnight lows aren't cooling down as much as it
has been in the previous days. We are definitely already feeling the
tropical moisture in the air.

 Hurricane Delta continues its northward track across western
portion of the Gulf of Mexico and is currently maintaining Category
2 strength winds. It is possible Delta could briefly increase to
Category 3 strength and then back to Cat 2 strength as it tracks
inland. Delta, with the latest advisory from NHC, is expected to
begin moving inland as early as Friday afternoon. It is then
forecast to bring potentially significant impacts to our area
starting as soon as tomorrow night.

Some areas along the coast may start experiencing sustained tropical
storm forced winds and storm surge inundation as early as tonight
and begin improving by Saturday. There is very high confidence that
with the current track, impact expectations could include:
potentially life-threatening storm surge, widespread damaging winds,
and heavy rainfall with potential for some flash flooding and river
flooding. Hurricane watches are still in effect as well Tropical
Storm warnings for much of the area from Atchafalaya River to the
Pearl River in SE LA and areas west of I-55 in SW MS. Storm Surge
values were decreased due to greater confidence in Delta tracking
further west of SW LA, however the storm surge watches and warnings
are still fairly the same. As for rainfall, 4-6" of rain is forecast
for areas west of I-55 and north of I-10 in SE LA and southern
Mississippi. The highest risk of rainfall that could produce flash
flooding will be west of the I-55 corridor Friday through Friday
night. Confidence is much higher now with the current track that
Delta will in fact bring significant impacts to SE LA and southern
Mississippi so make sure you wrap up hurricane preparations tonight.

Beyond this system, extended forecast shows that we will dry out
through at least mid-week next week along with a cold front expected
on Tuesday. As of now, there are no indications of additional
tropical activity that should affect our area. Fingers crossed that
Delta will be the final storm of our hurricane season. /TDB/

&&

.AVIATION...
VFR ceilings trending towards some MVFR ceilings through the day
continue along with some light showers entering the area now at most
TAF sites. Showers may increase later causing some visibility
restrictions.Lower ceilings are possible with Delta causing moisture
to increase steadily as it continues to approach the northern
portions of the gulf. /TDB/

&&

.MARINE...
Winds will gradually ramp up to 20 to 25 knots in
southern/offshore waters through this evening as the pressure
gradient tightens on north periphery of Hurricane Delta.
Conditions are then expected to deteriorate rapidly overnight
tonight into Friday with tropical storm force winds possible or
expected over western waters, and lower end tropical storm
conditions mainly in gusts across eastern coastal waters. Seas are
expected to gradually rise to 6 to 10 feet offshore late tonight,
7 to 12 feet on Thursday and then 15 to 20 feet over western
coastal waters and 10 to 13 feet over eastern waters late Thursday
night into Friday. Much improved conditions with lower winds and
subsiding seas are expected over the weekend. 22/TD

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  82  72  80 /  60  70  90  60
BTR  73  82  72  81 /  60  90  80  50
ASD  72  83  72  82 /  40  50  80  50
MSY  75  82  74  82 /  40  60  70  40
GPT  73  81  74  81 /  30  40  80  60
PQL  72  85  73  83 /  30  40  70  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ034>037-040-046>050-056>072.

     Storm Surge Warning for LAZ040-056-059-062-064>070-072.

     Flash Flood Watch from 7 PM CDT this evening through Saturday
     afternoon for LAZ034>037-046>050-056-057.

     Tropical Storm Watch for LAZ039.

     Storm Surge Watch for LAZ046-058-067.

GM...Tropical Storm Warning for GMZ530-534-538-550-552-555-570-572-
     575.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ532-536-557-
     577.

MS...Tropical Storm Warning for MSZ068-069.

     Storm Surge Warning for MSZ080-081.

     Flash Flood Watch from 7 PM CDT this evening through Saturday
     afternoon for MSZ068-069.

     Tropical Storm Watch for MSZ070-071-077-080.

     Coastal Flood Advisory until 7 AM CDT Saturday for MSZ082.

GM...Tropical Storm Warning for GMZ534-538-550-552-555-570-572-575.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ536-557-577.

&&

In the hours before

Special weather statement, Oct 8, 7:17 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
717 PM CDT Thu Oct 8 2020

MSZ070-071-090115-
Pike-Walthall-
717 PM CDT Thu Oct 8 2020

...A LINE OF TROPICAL SHOWERS WILL AFFECT WALTHALL AND PIKE
COUNTIES...

At 714 PM CDT, radar indicated showers were located along a line
extending from near Columbia to near Osyka. Movement was northwest at
35 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Mccomb, Magnolia, Summit, Tylertown, Osyka, Salem, Dexter and Mccomb
Airport.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. A flood advisory or flash flood warning may be needed if
heavy rainfall persists.

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
      3114 9000 3113 8994 3107 8992 3107 8984
      3101 8984 3100 9055 3135 9055 3135 9011
TIME...MOT...LOC 0014Z 153DEG 32KT 3124 8977 3103 9050

24/RR
Local storm report, Oct 9, 12:35 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 AM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
10/09/2020                   EAST BATON ROUGE   LA   EMERGENCY MNGR

            HIGH WATER REPORTED AT SCENIC HIGHWAY AND HOLLYWOOD
            STREET.

1228 AM     FLASH FLOOD      10 NE BATON ROUGE       30.55N 91.01W
10/09/2020                   EAST BATON ROUGE   LA   EMERGENCY MNGR

            HIGH WATER REPORTED IN CENTRAL AT THE INTERSECTION OF
            GREENWELL SPRINGS ROAD AND FRENCHTOWN ROAD AND AT THE
            INTERSECTION OF GREENWELL SPRINGS ROAD AND NORTH
            FLANNERY.

1228 AM     HEAVY RAIN       BATON ROUGE             30.45N 91.13W
10/09/2020  E4.00 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            SEVERAL REPORTS IN AND AROUND THE BATON ROUGE AREA OF 4
            TO 5 INCHES OF RAIN OVER THE LAST THREE HOURS.

&&

98/SO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:56 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 4 more61 min
Oct 8, 10:39 PM CDTSevere Thunderstorm WarningLIXLivingston36 min
Oct 8, 10:57 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, East Feliciana, Livingston, Pointe Coupee, West Baton Rouge2 hr
Oct 8, 11:11 PM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena34 min
Oct 8, 11:44 PM CDTSevere Thunderstorm WarningLIXEast Feliciana31 min
Oct 9, 1:49 AM CDTRiver Flood WarningLIXEast Baton Rouge21 days
Oct 9, 2:12 AM CDTSpecial Weather StatementLIXEast Feliciana33 min
Oct 9, 3:44 AM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston64 hr
Oct 9, 3:50 AM CDTRiver Flood WarningLIXEast Baton Rouge3 days
Oct 9, 4:24 AM CDTWind AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more29 hr
Oct 9, 6:58 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge3 hr
Oct 8, 7:17 PM CDTSpecial Weather StatementLIXPike, Walthall58 min

Nearby

Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.